Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 85, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 13, 2024, 6:39 PM CDT for Richland County, Vernon County, Wisconsin. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2024, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 13, 2024, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Richland County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 70 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 6:40 PM CDT | TSTM WND DMG | 1 Ne Rockton, WI | Large tree branches down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 3:38 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1375 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1077 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
401
WUUS53 KARX 132339
SVRARX
WIC103-123-140030-
/O.NEW.KARX.SV.W.0085.240713T2339Z-240714T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
639 PM CDT Sat Jul 13 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Eastern Vernon County in southwestern Wisconsin...
Richland County in southwestern Wisconsin...
* Until 730 PM CDT.
* At 638 PM CDT, a severe thunderstorm was located near La Farge, or
15 miles northwest of Richland Center, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reported trees down near Hillsboro and
Cashton.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Richland Center around 655 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads D And N N, Jersey Valley County Park, Bartons Corners, Sylvan,
Ithaca, Loyd, and Bunker Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 9019 4333 9067 4342 9067 4343 9083
4369 9084 4370 9031 4355 9031 4355 9019
TIME...MOT...LOC 2338Z 324DEG 31KT 4354 9052
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH
$$
JAW2 follow-up statements
159
WWUS53 KARX 140001
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
701 PM CDT Sat Jul 13 2024
WIC103-123-140030-
/O.CON.KARX.SV.W.0085.000000T0000Z-240714T0030Z/
Vernon WI-Richland WI-
701 PM CDT Sat Jul 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EAST CENTRAL VERNON AND NORTHERN RICHLAND COUNTIES...
At 700 PM CDT, a severe thunderstorm was located near Richland
Center, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of knocking down
trees near Hillsboro and Cashton.
IMPACT...Expect damage to roofs, siding, and trees.
This severe storm will be near...
Richland Center around 705 PM CDT.
Other locations impacted by this severe thunderstorm include County
Roads D And N N, Sylvan, Ithaca, Loyd, Bunker Hill, Germantown, and
Highway 80 And County C C.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 9019 4333 9067 4342 9067 4362 9049
4363 9031 4355 9031 4355 9019
TIME...MOT...LOC 0000Z 324DEG 31KT 4338 9036
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAW268
WWUS53 KARX 140005
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
705 PM CDT Sat Jul 13 2024
WIC123-140015-
/O.CAN.KARX.SV.W.0085.000000T0000Z-240714T0030Z/
Vernon WI-
705 PM CDT Sat Jul 13 2024
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL VERNON COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Wisconsin.
&&
LAT...LON 4333 9019 4333 9067 4342 9067 4353 9048
4356 9040 4355 9019
TIME...MOT...LOC 0005Z 324DEG 31KT 4334 9032
$$
WIC103-140030-
/O.CON.KARX.SV.W.0085.000000T0000Z-240714T0030Z/
Richland WI-
705 PM CDT Sat Jul 13 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN RICHLAND COUNTY...
At 705 PM CDT, a severe thunderstorm was located near Richland
Center, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. This storm has a history of blowing down
trees in Cashton and Hillsboro.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Richland County, including the following locations... County
Roads D And N N, Sylvan, Ithaca, Loyd, Bunker Hill, Germantown, and
Highway 80 And County C C.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 9019 4333 9067 4342 9067 4353 9048
4356 9040 4355 9019
TIME...MOT...LOC 0005Z 324DEG 31KT 4334 9032
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
JAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:53 PM CDT, 3 hours 46 minutes earlier. Its key messages:
- Rounds of storms this afternoon through Monday night. Some storms will be strong to severe this afternoon through tonight with damaging wind gusts being the primary threat. Large hail and heavy rain are also possible. Isolated strong storms are possible Sunday with increasing probabilities for strong to severe storms on Monday.
- Hot and humid conditions continue this weekend with highs in the upper 80s and lower 90s. Widespread heat indices in the middle to upper 90s with some areas reaching 100 on Sunday.
- Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures as low as the middle to upper 70s by the middle of the week.
Area forecast discussion, Jul 13, 2:53 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 253 PM CDT Sat Jul 13 2024 .KEY MESSAGES... - Rounds of storms this afternoon through Monday night. Some storms will be strong to severe this afternoon through tonight with damaging wind gusts being the primary threat. Large hail and heavy rain are also possible. Isolated strong storms are possible Sunday with increasing probabilities for strong to severe storms on Monday. - Hot and humid conditions continue this weekend with highs in the upper 80s and lower 90s. Widespread heat indices in the middle to upper 90s with some areas reaching 100 on Sunday. - Cooler and drier conditions beginning Tuesday and into much of the upcoming week with high temperatures as low as the middle to upper 70s by the middle of the week. && .DISCUSSION... Issued at 253 PM CDT Sat Jul 13 2024 Storms, Some Severe This Afternoon Through Tonight: As we continue through the afternoon and evening, a messy interplay of subtle mesoscale thermodynamic features and lifting mechanisms will need to be monitored closely. While the overall conceptual model for today remains vaguely similar with the thermal ridge trying to build in leading to a developing cap. The wrinkle being thrown into this is the convective system throughout the morning and afternoon that pushed through northern portions of the region earlier this morning which leaves some questions for how much instability has been worked over and if any outflow propagation could mitigate the capping we could see later this afternoon and evening leading to some different potential scenarios. With the convection spreading through portions of north-central WI and initiating across portions of MN, observing a fairly worked over atmosphere in these areas leading to relatively limited instability. This in combination with the increasing 700mb temperatures further southwest will setup a fairly sharp MUCAPE gradient later this evening shown in the 13.15z RAP. With this in place, some of the CAMs would suggest a cluster of storms to be able to develop with a very weak nose of 850mb moisture transport (the 13.12z HRRR and ARW are good examples of this). With roughly 25-40 kts of bulk shear and fairly robust MLCAPE (2000-4000 J/kg) present in the 13.15z RAP, would think in this scenario that storm mode would take on a multi-cell, perhaps supercellular configuration as it progresses through with mainly a damaging wind and large hail threat. Would not be able to completely rule out an isolated tornado with some low-level curvature in the KRST 13.17z RAP sounding if this scenario unfolds. The 13.12z ARW family really likes to portray this scenario as well with little development of an MCS later tonight with the shortwave passage, likely due to convective contamination upstream. Not ruling out that the previously forecasted MCS would still manifest in this scenario. However, with downstream convection messing with overall thermodynamics, would have serious implications for this overnight MCS potential as it would have minimal instability to work with. Either way, will need watch this convection over MN closely over the next few hours as the CAMs all disagree with how to handle it. Another possibility, is more development of the thermal ridge leading to the previously mentioned capping inversion further through the local area, similar to previous forecast iterations. Looking at 700mb temps in the 07.12z HREF would suggest keeping the 10-12 C temps southwest of the I-94 corridor. This can be shown with the current probabilities for 10 C temps or greater along the I-90 corridor of 40 to 70%. Additionally, will need to watch how much instability manages to entrain itself across this region with fairly substantial contamination has occurred from ongoing convection across northern WI. Assuming that enough instability is present, damaging wind gusts would be the primary threat with an organized MCS pushing through roughly the I-94 corridor tonight with lower confidence in it organizing further southwest. The degree to which the cap builds in would determine the southwestern extent of this MCS overnight. Widespread rainfall amounts of 0.5 to 1" would be expected with this MCS with locally as high as 2-3" possible per the 13.12z HREF ensemble max for QPF through Sunday morning. However, with the progressive nature of these storms would expect any flooding concerns to be very isolated. The key takeaways from all of this would be that much of how the cap and convection early in day affected it will determine how convection will manifest later this evening and into the overnight. Two scenarios are present with an MCS overnight within the vicinity of the I-94 corridor being one possibility. However, uncertainty remains in exactly how far northeast the cap develops through the evening and overnight and if instability has been mitigated due to earlier convection. Additionally, will need to be vigilant for a secondary scenario with severe storms this evening if any outflow boundaries from ongoing convection in central MN can manifest anything. Damaging wind gusts will be a threat with both scenarios but large hail cannot be ruled out with any quasi-discrete convection when also considering mid-level lapse rates of around 7C/km. Additional Storms, A Few Strong to Severe into Monday: Sunday continues to trend more on the conditional side for any severe weather with the aforementioned cap firmly in place during the morning. With the lack of any shortwave energy, the main forcing mechanism for any convection during the day on Sunday would be residual outflow boundaries from prior convection overnight Saturday. While the cap does try to erode towards peak heating, would say that you are less likely to have any residual outflow boundary later into the day with the MCV associated with tonight's convection well south and east. Overall would anticipate with the stronger cap earlier in the day and lack of forcing later into the day would enable a drier trend but will hold onto some precipitation chances (15-30% chance) when considering how much instability will be present (4000-5000 J/kg of MLCAPE in the 13.15z RAP), not much would be needed to initiate convection. Further potential for strong to severe storms are possible Monday and Monday night as additional pieces of weak shortwave energy push through the region during the afternoon/evening hours dragging a surface cold front along with it. Instability ahead of the boundary looks fairly solid with MLCAPE values of 3000-4000 J/kg and more robust shear profiles relative to this weekend in the 13.12z NAM which would be fairly favorable for more organized severe storms along this boundary. With the cap still a question as shown earlier in the day in the 13.12z NAM but does try to erode by mid-day. Consequently, the SPC has a Slight Risk (Threat level 2 of 5) for their day 3 outlook to address this potential. Heat Continues Through Monday: With the aforementioned warmer air aloft building overnight and into Sunday, zonal to northwesterly flow aloft coupled with south/southwesterly surface flow will allow temperatures to trend above normal for the weekend and Monday. Sunday likely will trend warmer than today with 13.13z NBM having a 25th to 75th percentile spread for highs at La Crosse of 90 to 94 degrees. With southerly flow helping aid dewpoints in the lower to middle 70s on Sunday, pretty good consensus that heat indices will near 100 degrees for some locations for Sunday. Could still see some storms on Sunday with any residual outflow boundaries that may be present so still some potential for temperatures to remain cooler if storms develop, but overall would expect temperatures to trend warmer in either case. Saturday and Monday will likely trend warmer as well however, with convection around probably will trend slightly cooler but still above normal with heat indices in the 90s for most. Drier, Cooler by Tuesday Through The End of the Week: As we head into Tuesday, northerly flow will help aid in cooler air to be advected into our region behind a cold front that progresses through our region aided by a shortwave late Monday. Consequently, t he 13.00z grand ensemble (GEFS/EC ensemble/Canadian ensemble) generally trend temperatures below normal, having an inter-quartile range of 72 to 77 degrees for highs on Wednesday at La Crosse with similar degree of confidence throughout the rest of the week. Additionally, as a surface high pressure pushes into the region mid- week shown in the 13.12z GFS/EC/NAM, would expect minimal precipitation chances from Wednesday through Friday. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1242 PM CDT Sat Jul 13 2024 Outside of thunderstorm chances and brief IFR reduction possibility, VFR conditions are expected to prevail through this TAF period. Rather low confidence TAF this period with uncertainty surrounding the evolution of upstream thunderstorm activity and anticipated redevelopment this evening. Storms are expected to develop across central and northern Minnesota, dropping south into the local area tonight and have included a prob30 at LSE for these chances. Amendments may be needed as confidence in chances adapt this afternoon. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Naylor AVIATION...JAW
Hazardous weather outlook, Jul 13, 3:52 AM CDT, 14 hours 47 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 352 AM CDT Sat Jul 13 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141300- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 352 AM CDT Sat Jul 13 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Strong to severe storms are possible, especially this afternoon and tonight. Damaging winds and locally heavy rainfall are the primary hazards, but large hail is also possible. Afternoon heat indices of 90 to 100 are expected. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic storm chances continue Sunday through Monday, with the higher chances on Monday. Storms could become strong to severe. Afternoon heat indices of 90 to 100 are expected. .SPOTTER INFORMATION STATEMENT... Some spotter groups may be requested at some point this weekend through Monday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
In the hours before
Local storm report, Jul 13, 5:35 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
535 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail Minnesota City 44.09N 91.75W
07/13/2024 E1.25 Inch Winona MN Public
Relayed via County Official.
&&
jarLocal storm report, Jul 13, 5:50 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
550 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM Hail 1 SE Rollingstone 44.10N 91.81W
07/13/2024 M2.00 Inch Winona MN County Official
&&Local storm report, Jul 13, 6:30 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
630 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0629 PM Tstm Wnd Dmg 1 WNW Dodge Center 44.03N 92.86W
07/13/2024 Dodge MN County Official
Downed power poles.
&&
jarLocal storm report, Jul 13, 6:31 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
631 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 2 ESE Dodge Center 44.02N 92.82W
07/13/2024 M46 MPH Dodge MN AWOS
AWOS station KTOB Dodge Center Airport.
&&Local storm report, Jul 13, 6:33 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
633 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM Non-Tstm Wnd Gst 2 NNE French Island 43.88N 91.25W
07/13/2024 M63 MPH La Crosse WI ASOS
ASOS station KLSE La Crosse Regional
Airport.
&&
jarLocal storm report, Jul 13, 6:34 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
634 PM CDT Sat Jul 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM Tstm Wnd Dmg Onalaska 43.89N 91.22W
07/13/2024 La Crosse WI Public
Downed trees, power outages. Public report
via Twitter.
&&
jarThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:07 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 68 min |
| Jul 13, 3:42 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 48 min |
| Jul 13, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Monroe | 51 min |
| Jul 13, 4:34 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 41 min |
| Jul 13, 4:51 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 39 min |
| Jul 13, 4:55 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Jackson, Juneau | 50 min |
| Jul 13, 5:12 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 48 min |
| Jul 13, 5:27 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 48 min |
| Jul 13, 5:30 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jul 13, 6:46 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 44 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.